advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Darien, Illinois, USA:

I was playing checkers with my son when I noticed he kept touching and playing with his lips. Then he said that his lips were itchy. This lasted almost an hour and since he has Type 1 diabetes I started to worry about the insulin or byproducts/preservatives in insulin. I've read that sulfites can sometimes cause itchy lips. Are there sulfites in insulin? Are there any preservatives in insulin that can cause itchy lips? He takes U, NPH and Humalog. It was just after 8:40 when he started to complain of itchy lips (40 minutes after injection of U). Do you have any ideas?

Answer:

There are no sulfites in insulin per se. The only preservative that I was able to find is m-cresol, which is phenolic. Your son could be allergic to one of the insulin preparations, however. It really doesn't appear likely that insulin is to blame for this reaction, especially if he has been on all three types of insulin for a while.

Another reason for itchy lips could be more simple. What did the boy eat in the last hour? Was any cream/lotion put on? Discuss these and other possibilities with your son's physician.

MGB

Original posting 20 Apr 1999
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.